... the web sites say thats not a side effect but hes changed since he started it
Hi, I can try try to give you some input on this since i was a pharmacist, Low sex drive is not a common side effect but it can happen, scientists are not sure if it's the medicine or the medical condition itself, but if it becomes bothersome which it seems it has since your asking that question, he should call and talk to his doc about it and there might be another medicine he can prescribe that won't have these side effects, hope this was helpful
If you're sure that ALL he's taking is just Seroquel, and NOTHING ELSE like anti-depressants like Selective Serotonin Reuptake Inhibitor's(like: Zoloft, Prozac Paxil, Celexa, Lexapro), based on my own research and with my experience, me being on it since I was 13, I wouldn't think it is the Seroquel.
However, it may be the dose he takes. With Seroquel, other then sedation and drowsiness, the effects of the drug change depending on the dose.
For example, taking 75 mg or less a day, all Seroquel is, is and anti-histamine, comparable to a much more potent Benadryl or Hydroxyzine... This dose range is usually prescribed for sleep and/or anxiety.
Taking doses between 100-300 mg a day, it act's as an anti-depressant, anti-anxiety agent most similar to Effexor. This dose range possesses mood and emotional stabilizing properties.
At doses higher than 300 mg, and take more than once a day, then it becomes an anti-psychotic. This dose range also possesses mood and emotional stabilizing properties.
Seroquel is A VERY UNIQUE drug. It's meant to block receptors and decrease activity in the brain, but the irony is that alot of the serotonin and norepinephrine receptors it blocks, are actually auto-receptors which increases the release of neurotransmitters in certain parts of the brain
Another thing that makes it unique is that, it also potently increases Norepinephrine (AKA: Nor-Adrenaline), which is a neurotransmitter, that when increased, has an excititory effect, and increases arousal and mood.
Norepinephrine for everyone, it's functions are to regulate arousal, having the ability to concentrate, be alert, have energy, and our short-term and working memory.
What's ironic, is that Seroquel is also a VERRRRY POTENT Anti-histamine (H1 Receptor Antagonist - this is also what allergy meds do, but much, much weaker then Seroquel). Unlike Norepinephrine, drugs that are anti-histamines have a depressant/tranquilzing effect.
When your brain, naturally activates H1(histamine1) receptors it creates neuronal excitation and firing. So when you take Seroquel, which antagonises the H1(histamine1) receptors, an anti-histamine, is reduces the neuronal excitation and firing in the brain.
So, in simpler terms, Seroquel both potently increase brain chemicals that have an activating effect, and at the same time it potently blocks receptors in your brain as well, all at the same time.
My #1 educated guess: If it's the Seroquel causing sexual side effects, it's the potent anti-histamine, which can be counteracted with caffeine, or medications like Provigil/Nuvigil, a stimluant used as a wakefulness-promoting agent.
I believe it's the anti-histamine, because that's the component of it that knocks people out and sleep... which would also decrease the stimulating feelings in sexual encounters because, anti-histamines decrease neuronal firing and arousal.
- Seroquel Information for Consumers
- Seroquel Information for Healthcare Professionals (includes dosage details)
- Side Effects of Seroquel (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 23 May 2011 • 1 answer
Posted 16 Jul 2012 • 9 answers
Posted 6 Sep 2013 • 1 answer
Cymbalta - My husband is taking a very high dosage and rarely sleeps, no sex drive for 3 months at a
Posted 20 May 2014 • 1 answer
Posted 13 Jul 2016 • 0 answers